Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

HP a-priori error estimates for a non-dissipative spectral discontinuous Galerkin method to solve the Maxwell equations in the time domain


Authors: S. Pernet and X. Ferrieres
Journal: Math. Comp. 76 (2007), 1801-1832
MSC (2000): Primary 35B45; Secondary 65M12
DOI: https://doi.org/10.1090/S0025-5718-07-01991-6
Published electronically: April 20, 2007
MathSciNet review: 2336269
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we present the $ hp$-convergence analysis of a non-dissipative high-order discontinuous Galerkin method on unstructured hexahedral meshes using a mass-lumping technique to solve the time-dependent Maxwell equations. In particular, we underline the spectral convergence of the method (in the sense that when the solutions and the data are very smooth, the discretization is of unlimited order). Moreover, we see that the choice of a non-standard approximate space (for a discontinuous formulation) with the absence of dissipation can imply a loss of spatial convergence. Finally we present a numerical result which seems to confirm this property.


References [Enhancements On Off] (What's this?)

  • 1. Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland, 1978. MR 0520174 (58:25001)
  • 2. Achdou Yves, The Finite Element Methods, www.ann.jussieu.fr/achdou/enseignement.
  • 3. Malika Remaki, Méthodes numériques pour les équations de Maxwell instationnnaires en Milieu hétérogène, Doctorat de Mathématiques Appliquées de l'Ecole Nationale des Ponts et Chaussées, 1999.
  • 4. G. Cohen, Higher-order numerical methods for transient wave equations. Springer-Verlag, 2002. MR 1870851 (2002m:65069)
  • 5. K.S. Yee, Numerical solution of initial boundary value problems involving Maxwell's equation in isotropic media. IEEE Trans. Antennas Prop., 14, 302-307, 1966.
  • 6. A. Taflove (ed.), Advances in computational electrodynamics: The Finite-Difference Time-Domain, Artech House, Boston, 1998. MR 1639352 (99c:78001)
  • 7. Andreas C. Cangellaris and Diana B. Wright, Analysis of the Numerical Error Caused by the Stair-Stepped Approximation of a Conducting Boundary in FDTD Simulations of Electromagnetic Phenomena, IEEE Trans. Antennas Prop., vol. AP-39, No. 10, pp. 1518-1525, October 1991.
  • 8. J.S. Hesthavens and T. Warburton, High-Order Nodal Methods on Unstructured Grids. I. Time-domain Solution of Maxwell's Equations, J. Comput. Phys., vol. 181, pp. 1-34, 2002. MR 1925981 (2003f:78034)
  • 9. Garry Rodrigue and Daniel White, A vector Finite Element Time-Domain Method for solving Maxwell's equations on unstructured hexahedral grids, SIAM J. Sci. Comput., vol. 23, No. 3, pp. 683-706, 2001. MR 1860960 (2002h:78036)
  • 10. P. Bonnet and X. Ferrieres, Numerical modeling of scattering problems using a time domain finite volume method, JEWA, vol. 11, pp. 1165-1189, 1997.
  • 11. S. Piperno and M. Remaki, and L. Fezoui, A non-diffusive finite volume scheme for the 3D Maxwell equations on unstructured meshes, SIAM J. Numer. Anal., vol. 39, No. 6, pp. 2089-2108, 2002. MR 1897951 (2003e:65153)
  • 12. Bernardo Cockburn, Fengyan Li, and Chi-Wang Shu, Locally divergence-free discontinuous Galerkin methods for the Maxwell equations, J. of Comput. Phys., vol. 194, pp. 588-610, 2004. MR 2034859 (2004j:78024)
  • 13. Bernardo Cockburn and Chi-Wang Shu, The Runge-Kutta Discontinuous Galerkin Method for conservation law V, J. Comput. Phys., vol. 141, pp. 199-224, 1998. MR 1619652 (99c:65181)
  • 14. B. Cockburn, G.E. Karniadakis, and C-W. Shu, The Development of Discontinuous Galerkin Methods, Lecture Notes in Computational Science and Engineering, vol. 11, Springer, 2000. MR 1842161 (2002e:65002)
  • 15. Nicolas Canouet, Méthodes de Galerkin Discontinu pour la résolution du système de Maxwell sur des maillages localement raffinés non-conforme,Doctorat de Mathématiques Appliquées de l'Ecole Nationale des Ponts et Chaussées, December 2003.
  • 16. Paul Houston, Ilaria Perugia, and Dominik Shötzau, Mixed Discontinuous Galerkin approximation of the Maxwell operator, SIAM J. Numer. Anal., vol. 42, No. 1, pp. 434-459, 2004. MR 2051073 (2005b:65128)
  • 17. I. Perugia, D. Schötzau, and P. Monk, Stabilized interior penalty methods for time-harmonic Maxwell equations, Comput. Methods Appl. Mech. Eng., 191 (2002), pp.4675-4697. MR 1929626 (2003j:78058)
  • 18. W. Reed and T. Hill, Triangular mesh methods for the neutron transport equation, Tech. Report LA-UR-73-479, Los Alamos National Laboratory, Los Alamos, New Mexico, USA, 1973.
  • 19. P. Lesaint and P. Raviart, On a finite element method for solving the neutron transport equation, in Mathematical Aspects of Finite Element Methods in Partial Differential Equations, C. deBoor, ed., Academic Press, New York, 1974, pp. 89-123. MR 0658142 (58:31918)
  • 20. C. Johnson and J. Pitkäranta, An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation, Math. Comp. 46 (1986), pp. 1-26. MR 815828 (88b:65109)
  • 21. J.-C. Nédélec, Mixed finite elements in $ \mathbb{R}^3$, Numer. Math., 35(3), pp. 315-341, 1980. MR 592160 (81k:65125)
  • 22. J.-C. Nédélec, A new family of mixed finite elements in $ \mathbb{R}^3$, Numer. Math, 50(1), pp. 57-81, 1986. MR 864305 (88e:65145)
  • 23. G. Cohen and P. Monk, Mur-Nedelec finite element schemes for Maxwell's equations, Comp. Meth. in Appl. Mech. Eng., 169(3-4), pp. 197-217, 1999. MR 1675684 (99k:78002)
  • 24. Peter Monk and Gerald R. Richter, A discontinuous Galerkin method for linear symmetric hyperbolic systems in inhomogeneous media. J. Sci. Comp. 22/23 (2005), 443-477. MR 2142205 (2006b:65144)
  • 25. S. M. Rao, Time domain electromagnetics, Series Editor, David Irwin, Auburn University, Academic Press, 1999.
  • 26. J. Jin, The finite Element Method in Electromagnetics, John Wiley & Sons, New York, 1993. MR 1903357 (2004b:78019)
  • 27. S. Pernet, X. Ferrieres, and G. Cohen, An original finite element method to solve Maxwell's equations in time domain, Proceedings of EMC Zurich'2003, 18-20 February 2003, Zurich, Switzerland.
  • 28. S. Prudhomme, F. Pascal, T. Oden, and A. Romkes, Review of a priori error estimation for Discontinuous Galerkin, Orsay, 2000, 2000-02.
  • 29. B. Rivière, M.F. Wheeler, and V. Girault, A priori error estimates for finite element methods based on discontinuous approximation spaces for elliptic problems, SIAM J. Numer. Anal., 2001, 39, 3, pp. 902-931. MR 1860450 (2002g:65149)
  • 30. C. Bernardi and Y. Maday, Spectral Methods, in Handbook of Numerical Analysis, vol. V by P.G. Ciarlet and J.L. Lions (eds.), Elsevier Sciences, North-Holland, Amsterdam, 1997. MR 1470226
  • 31. D. Gottlieb and J.S. Hesthaven, Spectral methods for time-dependent problems, Cambridge Press.
  • 32. A. Elmkies, Sur les éléments finis d'arête pour la résolution des équations de Maxwell en milieu anisotrope et pour des maillages quelconques, Université Paris IX-Dauphine, 1998, Thèse de mathématiques appliquées à l'ingéniérie.
  • 33. V. Girault and P-A. Raviart, Finite element methods for Navier-Stoke equations, 1986, Springer-Verlag, New York. MR 851383 (88b:65129)
  • 34. S. Pernet, Etude de méthodes d'ordre élevé pour résoudre les équations de Maxwell dans le domaine temporel. Application à la détection et à la compatibilité électromagnétique, Thesis, University of Paris, IX, November 2004.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35B45, 65M12

Retrieve articles in all journals with MSC (2000): 35B45, 65M12


Additional Information

S. Pernet
Affiliation: CERFACS (European Centre for Research and Advanced Training in Scientific Computation) 42, Avenue Gaspard Coriolis, 31057 Toulouse Cedex 01, France
Email: pernet@cerfacs.fr

X. Ferrieres
Affiliation: ONERA, 2 avenue Edouard Belin, 31055 Toulouse, France
Email: ferrieres@onecert.fr

DOI: https://doi.org/10.1090/S0025-5718-07-01991-6
Received by editor(s): June 20, 2005
Received by editor(s) in revised form: June 4, 2006
Published electronically: April 20, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society